What Causes Anaphylactic Allergic Reactions?
Anaphylactic allergic reactions can be life-threatening and may occur after people are exposed to an allergen, or a substance they are allergic to. The symptoms of anaphylaxis tend to come on suddenly and often require immediate medical attention. Anaphylactic allergic reactions most commonly occur in people who are allergic to certain foods, medications, or insect stings. When allergic people first come into contact with one of these allergens, their body’s immune system responds by producing antibodies against the allergen. Once these antibodies are produced, they stay in the body until the person comes into contact with the allergen again. This time, the antibodies trigger the release of chemicals that cause the severe symptoms of anaphylaxis.
Symptoms of Anaphylactic Allergic Reactions
The first sign of an anaphylactic reaction is often the sudden appearance of a raised skin rash, called hives, or other types of itching or redness on your skin. About 95 percent of people who have anaphylactic allergic reactions have skin symptoms. “Typically it is going to be a skin manifestation,” says Julie McNairn, MD, an allergist/immunologist in Cincinnati. “There can also be a feeling of impending doom,” or as Dr. McNairn’s patients have described, “severe anxiety or feeling very nervous.”
Unlike less serious allergic reactions, anaphylactic allergic reactions affect the entire body. In addition to a skin rash and anxiety, symptoms of anaphylactic allergic reactions vary and may include:
- Tightness in the throat or chest
- Difficulty breathing
- Tongue swelling
- Itching in the mouth or throat
- Low heart rate
- Low blood pressure
- Dizziness or fainting
- Nausea and vomiting
- Stomach pain
- Nasal congestion
- Pale or blue complexion
- Red, itchy, and watery eyes
These symptoms usually occur almost immediately after exposure to the allergen, but the anaphylactic reaction will sometimes not become full-blown until hours later.
Dealing With Anaphylactic Allergic Reactions
People with severe food, medication, or insect sting allergies should carry an self-injector of epinephrine, like an (an Epi-Pen, for example) with them at all times. These self-injectors are prescribed by your doctor and should be used if you experience any of the above symptoms — especially if you suspect a serious allergy that may have been triggered. It’s also important to call 911 immediately, even if your symptoms get better after using the injector. “If anyone needs to use their EpiPen for any reason, they need to be seen in the emergency room,” says McNairn.
She also recommends wearing medical-alert bracelets. “The number one cause of [anaphylaxis-related] death is delayed use of epinephrine,” says McNairn. A medic-alert bracelet can immediately let emergency medical personnel know that you have an allergy so they can give you the right treatment more quickly.
Anaphylaxis can be sudden and scary. But knowing what symptoms to watch for can make it easier to get help and start life-saving treatment with epinephrine sooner.